Thunderstorm Wind, Iowa
- When
- June 25, 1:05 PM CST
- Where
- Iowa County, 5 mi SE of Highland
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.350, -89.367
Clusters or short lines of thunderstorms, some severe, moved east-southeast through parts of south-central and southeast Wisconsin. The primary effect was powerful, downburst, straight-line winds that toppled large trees and some power-lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Clusters or short lines of thunderstorms, some severe, moved east-southeast through parts of south-central and southeast Wisconsin. The primary effect was powerful, downburst, straight-line winds that toppled large trees and some power-lines. Estimated gusts were mostly in the 52 to 56 knot range (60 to 65 mph). Two gustnadoes were observed southeast of Highland (Iowa Co.) on the west shore of Blackhawk Lake. Other than tearing up some trees, the gustnadoes blew around camping gear, tables, etc. A boat on Blackhawk Lake was spun around by one of the gustnadoes. A gustnado was also observed by a storm spotter northwest of Brandon (Fond du Lac Co.). Its path length was about 1/4 to 1/2 mile and it managed to shred or push down some corn crop and small tree limbs. Gustnadoes are ground-based vortices that spin up on a gust front preceding a downburst, and are not recognized as true tornadoes. Rather, they are documented as thunderstorm wind events. Last, but not least, the powerful thunderstorm winds blew over a silo located on a farm south of Evansville (Rock Co.). A 43-year old female in the city of Milwaukee (Milwaukee Co.) died on June 26th due a injuries, with heat being listed as a contributing cause of death (indirectly-related to heat). Maximum temperatures around 93 were observed in the Milwaukee area on June 24th and 25th, about 15 degrees above normal. Heat index values were around 100, suggesting an urban heat-island effect took place.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 25, 1:59 AM CST, 11 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 259 AM CDT WED JUN 25 2003 FCST FOCUS ON TSTMS CHCS TODAY AND TNGT. ALTHO AMS IS ONCE AGAIN VRY UNSTABLE TODAY...MID LEVEL CAP REMAINS IN PLACE...AT LEAST IN THE ERN SECTIONS OF CWA. ALSO...LCL INCREASES TO AROUND 4K FEET BY AROUND NOON. HOWEVER...BY MID AND LATE AFTERNOON...CAP WEAKENS IN WESTERN SECTIONS CWA AS CDFNT APCHS. TSTMS COULD SPREAD INTO WESTERN SECTIONS ATTM...AND INTO CENTRAL AREAS CWA TOWARD EVENING. THE FAR EAST SHOULD REMAIN QUIET BUT VERY WARM AND MUGGY. HEAT INDEX IN CWA TODAY AROUND 100. TSTMS XPCTD TO SPREAD ACRS ALL CWA THIS EVENING AND OVERNIGHT WITH HEAVY RAINS AS CDFNT MOVS ACROSS. PRECIPITABLE WATER AROUND 2 INCHES BY BUFFY. AMS REMAINS QUITE UNSTABLE THROUGH MIDNIGHT...THEN STABILIZES...ESPECIALLY IN THE WEST BEHIND THE FRONT. TSTMS SHOULD END IN WESTERN SECTIONS AFTER MIDNIGHT. CDFNT XPCTD TO EXIT THE EAST BY AROUND 12Z. SOME LINGERING SHRA AND TSTMS ARE POSSIBLE IN THE MORNING CENTRAL AND EAST...THEN CLEARING AS DRIER AIR POURS ACROSS CWA. .MKX...NONE. MK
WIZ046-047-051-052-056>060-062>072-261000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT WED JUN 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE THE PRIMARY THREAT. SOME OF THE STORMS COULD PRODUCE HEAVY RAINFALL. LOW PRESSURE WILL INTENSIFY OVER MINNESOTA AS IT MOVES NORTHEAST TODAY. THE TRAILING COLD FRONT WILL THEN MOVE ACROSS MUCH OF SOUTHERN WISCONSIN TONIGHT. A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE AHEAD OF THE FRONT. HEAT INDICES ARE EXPECTED TO RISE TO NEAR 100 THIS AFTERNOON. COOLER TEMPERATURES ARE EXPECTED THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY. THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING. HENTZ
LMZ643>646-WIZ046-047-051-052-056>060-062>072-251830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1240 PM CDT WED JUN 25 2003 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF SOUTHERN WISCONSIN UNTIL 5 PM CDT... A BROKEN LINE OF STRONG THUNDERSTORMS...EXTENDING FROM THE PRAIRIE DU CHIEN AREA...TO JUST NORTHEAST OF SAUK COUNTY TO THE MAUSTON AREA IN JUNEAU COUNTY...WILL MOVE EAST AT ABOUT 10 MPH. INDIVIDUAL CELLS IN THE LINE WERE MOVING NORTHEAST AT 25 MPH. BRIEF HEAVY RAINS OF 1/2 INCH...HAIL...GUSTY WINDS TO 45 MPH...AND DANGEROUS LIGHTNING ARE LIKELY WITH THESE STORMS. SHOULD ANY OF THESE STORMS BECOME SEVERE...THEY WILL DUMP LARGE DAMAGING HAIL... AND PRODUCE DAMAGING STRAIGHT-LINE WINDS OF 60 MPH OR HIGHER. THE LINE OF STORMS WILL EXTEND FROM LANCASTER IN GRANT COUNTY TO BARABOO TO WISCONSIN DELLS BY 200 PM OR SO. AFK/KRR
The Milwaukee radar (KMKX), 79 km away, was scanning. The volume nearest the first event began at 19:02 UTC.
10 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362832, 5361916, 5361962, 5361963, 5362831, 5361964, 5361965, 5362830, 5362833, 5362834, 5362829.